Decongestant in Cold Medicines Doesn’t Work, Panel Says

by Ahleper Tech
0 comment


An advisory panel to the Food and Drug Administration agreed unanimously on Tuesday that a common decongestant ingredient used in many over-the-counter cold medicines is ineffective.

The panel’s vote tees up a likely decision by the agency on whether to essentially ban the ingredient, phenylephrine, which would result in pulling hundreds of products containing it from store shelves.

If the F.D.A. ordered their removal, a trade group warned that numerous popular products — including Tylenol, Mucinex and Benadryl cold and flu remedies — might become unavailable as companies race to reformulate them.

Agency officials generally follow the recommendations of the advisory panels, though not always, and it could take some months before a final decision is made. And the findings could be contested, prolonging any move toward product substitutions or removing certain stock at stores.

In the meantime, experts advised consumers not to panic or toss out all the drugs in their medicine cabinet. Even though the agency’s advisers have decided the ingredient, phenylephrine, doesn’t work to relieve nasal congestion when taken orally, it is not dangerous, and the products do contain other ingredients that will work to ease cold symptoms.

The panel’s vote followed its review on Monday and Tuesday of several existing studies, with the advisers largely concluding that the research settled the question that the ingredient was useless and no better than a placebo.

Several advisers noted that patients taking the drug were merely delaying their journey to a useful remedy.

“I think we clearly have better options in the over-the-counter space to help our patients, and the studies do not support that this is an effective drug,” said Maria Coyle, the chairwoman of the panel and an associate professor of pharmacy at Ohio State University.

“If you have a stuffy nose and you take this medicine, you will still have a stuffy nose,” said Dr. Leslie Hendeles, a pharmacist from the University of Florida in Gainesville who, along with colleagues, first petitioned the F.D.A. in 2007 to remove the drug from the market.

Every cold and flu season, millions of Americans reach for these products, some over decades. The decongestant is in at least 250 products that were worth nearly $1.8 billion in sales last year, according to an agency presentation. Among the products: Sudafed Sinus Congestion, Tylenol Cold & Flu Severe, NyQuil Severe Cold & Flu, Theraflu Severe Cold Relief, Mucinex Sinus Max and others.

There are two main oral decongestants in products on store shelves — phenylephrine and pseudoephedrine.

Under old, outdated agency standards, phenylephrine, which constricts blood vessels in the nasal passages, had long been considered safe and effective, and the F.D.A. still says that it is safe.

Nasal sprays that contain the ingredient are still considered effective, as well as when it is used in surgery or to dilate the eyes. Nasal sprays containing another ingredient, oxymetazoline, are also effective for a stuffy nose.

Other medicines to ease congestion for the common cold include those containing oral pseudoephedrine, and for hay fever or allergic rhinitis, nasal steroids, such as Flonase, as well as nasal antihistamines and oral pseudoephedrine.

Many popular cold and flu products that don’t specifically target congestion do not include the ingredient.

If the agency decides the decongestant should be eliminated from products, it could significantly disrupt the market for the makers of cold medicines if they do not have enough time to replace it in popular items.

What’s more: It could possibly renew widespread use of an alternative, pseudoephedrine, whose sales are restricted — placed behind store counters or in locked cabinets because it was often used in illicit meth labs.

As a result, buying pseudoephedrine products can be a clunky, time-consuming process. Even though they don’t require a prescription, they are kept out of customers’ reach, the number of tablets that can be purchased at one time is capped, and consumers must be 18 or over and show identification.

There are also side effects associated with pseudoephedrine, which can raise blood pressure, and cause jitters and wakefulness, Dr. Hendeles said.

This issue has been simmering at the F.D.A. for decades.

Now an emeritus professor, Dr. Hendeles said in an interview on Tuesday that he had been evaluating the ingredient since 1993.

“The bottom line is quality research has told the true story about phenylephrine,” he said.

For consumers, the potential benefits of ending use of the ingredient, the agency suggested, would include avoiding unnecessary costs or delays in care by “taking a drug that has no benefit.”

Although there is no known health risk associated with taking a combination cold medicine that contains phenylephrine, consumers unable to get relief from a single dose should not take additional doses in a short span of time to feel better. Higher levels of the other ingredients may be dangerous when taken in excess, experts cautioned.

The Consumer Healthcare Products Association, which represents companies that make over-the-counter drugs, took issue with the panel’s recommendation on Tuesday, issuing a statement that the ingredient was both safe and effective. The organization said pulling the ingredient would have the “negative unintended consequences” of sending patients to doctors and pharmacists for problems they might otherwise treat themselves — or of getting no treatment at all.

“Simply put, the burdens created from decreased choice and availability of these products would be placed directly onto consumers and an already-strained U.S. health care system,” according to the statement from Marcia D. Howard, the group’s vice president of regulatory and scientific affairs.

It could be a while before any changes are announced.

But the agency has already shown its hand, by declaring the ingredient ineffective. But now, F.D.A. officials will mull the comments and opinions of its panel experts before preparing a final decision.

As often happens whenever the F.D.A. is poised to impose a regulatory move that will affect the bottom line of major corporations, efforts to delay a decision, including lawsuits and lobbying Congress and the White House, will probably occur. The agency also may give the drug companies a grace period to swap ingredients in products, if required.



Source link

You may also like

Leave a Comment

Ahelper Tech Is news websites where you can get latest news around the world .

Newsletter

Subscribe my Newsletter for new blog posts, tips & new photos. Let's stay updated!

Laest News

@2023 – All Right Reserved. By Ahelper.tech